|5 June 2007
|Cotter River from Fishing Gap
|Maps: Tidbinbilla 8627-2S 1:25000
This walk was organised and led by me as an irregular CBC Tuesday walk:
(Tuesday 5 June - Cotter River from Fishing Gap - L/R, X. I understand an old track from Fishing Gap to the Cotter River is no more and a bush bash is now required. Let’s find out. Around 14.5km and 800m total climb. Map: Tidbinbilla 1:25000. Limit of 8. Leader: John Evans – firstname.lastname@example.org, (h) 6288 7235; contact me by 6pm the previous Sunday to discuss options. Transport: ~$12. Further details at www.pcug.org.au/~jevans).
7 of us gathered from various parts of Canberra (more north side walkers needed) and drove in 2 cars to the Fishing Gap car park. Someone's pinched the nice table and chairs that were there last time.
I got the idea for this walk from an old CBC description:
Either the old track was a super highway or they bred them tough 10 years ago, or both!
I've had an ex-local legend, BS, check the proposed route below. He did the walk in 2002 and commented 'The initial part of the route from Fishing Gap flirts with the crk for a bit, but then climbs up at one of the scree slopes to stay well above the crk until you descend to the Cotter River.'
Another local legend, TU, confirms 'I haven’t been down to the Cotter from Fishing Gap since the 2003 fires but have been told that, if the track exists, it is very difficult to find. The pre-fires track from Fishing Gap followed the creek line north west and then south west as far as the first side creek. Shortly after crossing this side creek, the track turned uphill and contoured at about 960m for a bit over a kilometre before dropping to the river. It hit the river about 250m to the east of the main creek line running down from Fishing Gap [GR 0667115 6070890 AGD66].'
We can return via Mt Domain to check out the regrowth if this is feasible on the day. That would make the walk around 16km and 1000m climb - unless there is something magic, this will be a big bite to chew.
Thanks to the excellently helpful Tidbinbilla Nature Reserve rangers, early access for 7.30am has been approved.
Estimated/maximum timings: Carpark-Fishing Gap=3.3km (est 1hr, 8-9am have done this in 45mins); Fishing Gap-Black Springs=3.4km (est 2hrs, 9-11am, MT11-11.15am); Black Springs-Mt Domain=3.4km (est 3hrs, 11.15am-2.45pm incl 30min lunch); Mt Domain-Fishing Gap=2.1km (est 1.5hrs, 2.45-4.15pm); Fishing Gap-carpark=3.3km (est 1hr, 4.15-5.15pm). 8am-5.30pm=9.5hr day, last in dark? Up sleeve=+1hr would put us at Fishing Gap 5.15pm to walk track in the dark and just make 6pm closing.
We left the cars at 8am, signed in at the register with a 'Cotter River from Fishing Gap, maybe return via Mt Domain' as I had little idea of what timing and the going would be (I guess that's the case on an X walk) and I was a bit crook. Thought I could kill or cure my cold by a good pace to Fishing Gap, making the 3.3km and 280m climb up the fire trail in 40mins. It killed me.
All new for me from here on, but supremely confident as Philip had been to Black Springs 25 years ago. We headed off to the NE, but kept well up away from the drainage line and contoured around and down to the first gully coming in from the S. Some nice little cliffs up there. We continued the one-leg-longer-than-the-other contouring with the creek coming down from Fishing Gap as a handrail on our right. Up and over the noses between the side creeks. The going was generally scrubby, but open, with some scree underfoot. Certainly a good call to stay up away from the creek as some rocky mini-gorges in places. We crossed the Fishing Gap drainage line to the NE of the Cotter River loop containing Black Springs. Water flowing in it. Turning W we scaled the wet side of a little spur (the sun had not yet reached the area), lost my sun glasses and turned SSW down a delightful, sharp, shaley ridge into the Cotter River loop. We reached the Black Springs area at 10.45am, the leg from Fishing Gap taking 2hrs 5mins for the 3.5km and 300m drop. However, not a spring of any colour to be seen (see pic 1) although with all the shaley rock, one could perhaps image trickles of water when it rained. 20 mins for morning tea. Views to the spur heading up to Mt Domain, so we decided to return that way.
A climb back up the stony spine, with great views down to the Cotter River (see pic 2). Nothing to do but to follow the spur from 820m to 1506m up to Mt Domain. My breathing wasn't too flash, so I was grateful for party members who took the lead and others who swept up the sick and sorry from the rear - so I was 'carried' up, with plenty of stops. A relatively open spur in terms of vegetation, with a little scree in places. Some regrowth and little patches of sub-alpine grasses around the top. We arrived at Mt Domain at 2.15pm, this leg of 3.4km and 680m climb taking 3hrs 10mins (with a fit and well leader, I'd reckon 20-30mins quicker). We moved to the N part of the top and lunched for 30mins.
Absolutely wonderful views! N along the Tidbinbilla sky-line, with Tidbinbilla Mountain and Tidbinbilla Peak prominent. Sweeping E, the domes on Mt Stromlo stood out, Black Mountain tower, the water jet on the lake, Woden. Closer in the Tidbinbilla Tracking Station dishes and the Tidbinbilla Nature Reserve spread out under us (see pic 3). Its S rim and peaks over the Corin Dam Road were familiar stomping grounds. Up behind to the S was the regrowth we'd pushed through to reach this favoured viewing area. To the W, the tops of the Brindabellas, with rocky Ginini Falls obvious.
Away at 2.45pm to the SE to SH1402 and along the top extending S from the SH. Full of confidence again, as Mike had been to Mt Domain a couple of Sundays ago. Plenty of 2-3m high regrowth to breast-stroke through, reducing visibility to a metre or two in places. I had returned to point and took a line a little to the E of the Reserve boundary marked on the map, so probably my fault that we enjoyed a little more regrowth. Came out on the fire trail 30m E of Fishing Gap (tried to sell it as cutting the corner, but everyone recognised poor navigation) at 4.10pm. So 1hr 25mins for the 2.1km and 300m drop from Mt Domain.
30mins to walk back to the car, crossing out the 'maybe' on the walks register. Stopped at the visitors centre on the way out, but closed up. Left a phone message of thanks.
An excellent walk into an unknown area to me. It would have been more enjoyable if I wasn't crook, but at least we now know there are no springs at Black Springs. Another example of a relatively open vegetated W spur up to the Tidbinbilla skyline.
Thanks Dick, John, Max, Mike, Philip and Steve. You're great company and I trust it was better than flying a desk for the two workers.
Distance: 16.1km Climb: 1100m. Time: 8am - 4.50pm (call it 9hrs), with 50mins of stops.
KMZ file for Google Earth/Maps: Cotter River from Fishing Gap
|Click on a thumbnail below to see the full sized picture
|1 Black Springs
|2 Cotter River from above Black Springs
|3 Tidbinbilla Nature Reserve from Mt Domain